California, 2008

High Wind in California, April 6, 2008

April 6, 2008 · NWS VEF · 1 event in 1 county or zone

A low pressure system crossing the Pacific Northwest brought isolated high winds to the western Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A low pressure system crossing the Pacific Northwest brought isolated high winds to the western Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 6, 7:56 PM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 6, 7:56 PM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
856 PM PDT SUN APR 6 2008

.SYNOPSIS...A STORM MOVING THROUGH THE PACIFIC NORTHWEST WILL BRING
LOCALLY WINDY CONDITIONS TO THE MOJAVE DESERT AND A CHANCE OF
SHOWERS TO THE MOUNTAINS OF LINCOLN COUNTY TONIGHT. A STRONGER STORM
WILL AFFECT THE REGION LATE TUESDAY AND WEDNESDAY...RESULTING IN A
CHANCE OF SHOWERS MAINLY OVER THE SOUTHERN SIERRA AND CENTRAL NEVADA
MOUNTAINS WITH BREEZY TO WINDY CONDITIONS AND COOLER TEMPERATURES
ACROSS THE AREA. DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES WILL
RETURN BY THE END OF THE WEEK.
&&

.UPDATE...UPPER TROUGH MOVING INTO NORTHERN NEVADA THIS EVENING IS
PRODUCING CLOUDS AND SOME LIGHT SHOWERS OVER NORTHERN LINCOLN COUNTY
AS EXPECTED. OTHERWISE...VARYING AMOUNTS OF HIGH CLOUDS TRAVERSING
THE AREA WITH MORE EVIDENT ON SATELLITE APPROACHING THE CALIFORNIA
COAST. WINDS ACROSS WESTERN SAN BERNARDINO COUNTY VERIFYING THE WIND
ADVISORY WITH GUSTS BETWEEN 40 AND 50 MPH. THERE MAY BE JUST A TOUCH
TOO MUCH CLOUD COVER IN THE FORECAST FOR TONIGHT BUT OVERALL THE
FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE AND UPDATES NOT EXPECTED.
&&

.PREV DISCUSSION...330 PM PDT SUN APR 6...SHORT TERM...PACIFIC SHORT
WAVE WITH CENTER OVER NORTHERN VANCOUVER ISLAND AND TROUGH TO
NORTHERN CALIFORNIA COAST AS OF 2 PM PDT TO SHIFT EAST DURING THE
NIGHT. INCREASE CLOUDS BEGINNING TO FILL ACROSS THE NORTHERN
MOUNTAINS...WITH BEST BUT WEAK DYNAMICS TO MOVE INTO THE NORTHERN
LINCOLN COUNTY MOUNTAINS OVERNIGHT. WILL CONTINUE WITH LOW END
CHANCE POPS FOR THIS AREA...BUT DRY CONDITIONS FOR THE REMAINDER OF
THE CWA. MAIN CONCERN WITH THIS SYSTEM CONTINUES TO BE WINDS.
SURFACE PRESSURE GRADIENTS HAVE REACHED ALMOST 12MB BETWEEN KLAX AND
KLAS ATTM WITH WINDS BEGINNING TO INCREASE OVER THE WESTERN MOJAVE
DESERT AS GUSTS TO NEAR 40 MPH HAVE BEEN REPORTED IN THE DAGGETT
AREA. BEST UPPER SUPPORT WITH STRONGEST GRADIENTS TO BE NOW THROUGH
ABOUT 06Z MONDAY BEFORE DECREASING INTO MONDAY MORNING. WILL
CONTINUE WITH WIND ADVISORY FOR THIS AREA. WILL NEED TO MONITOR THE
MORONGO BASIN AS GUSTY WINDS COULD FORM OVER THIS AREA OVERNIGHT.
FOR MONDAY...PACIFIC TROUGH TO SHIFT EAST WITH VERY WEAK SHORT WAVE
RIDGE ACROSS THE CWA MONDAY AFTERNOON AND TUESDAY. NEXT PACIFIC
STORM TO THEN SHIFT INTO THE AREA TUESDAY NIGHT AND WEDNESDAY.
CONSIDERABLE DIFFERENCES WITH TIMING/TRACK/INTENSITY OF THIS SYSTEM
LEADING TO A FAIRLY LOW CONFIDENCE LEVEL IN THE FORECAST. 12Z RUNS
SHOWS THE NAM TRACKING THE SYSTEM ALONG THE WESTERN CWA BOUNDARY BY
12Z WED...THE GFS HAS AN OPEN WAVE CENTERED OVER THE EASTERN NEVADA
BORDER...WHILE THE EURO MUCH DEEPER WITH THE OPEN WAVE CONCEPT AND
IN BETWEEN THE NAM/GFS. DUE TO THE UNCERTAINTIES...HAVE NOT CHANGED
MUCH ON THE PREVIOUS FORECAST WITH THE EXCEPTION OF ALL MODELS ARE
TRENDING TOWARDS LIMITING THE AMOUNT OF PRECIPITATION AS THE SYSTEM
DIGS/SHIFTS/MOVES ACROSS THE AREA AND HAVE LOWER POPS ACROSS THE
AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. WILL LIKELY SEE AN
INCREASE IN WINDS AGAIN ON TUESDAY AFTERNOON ACROSS THE WESTERN
PORTION OF THE CWA WHILE COOLER AIR LOOKED FOR CWA WIDE INTO
TUESDAY...NO MATTER WHICH MODEL YOU FOLLOW. IMPROVING CONDITIONS
SHOULD BE TAKING PLACE LATE TUESDAY/TUESDAY NIGHT AS TROUGH SHIFTS
OR BEGINS TO SHIFT EAST OUT OF THE AREA.
&&

.LONG TERM...SYSTEM EXITS THE REGION WEDNESDAY WITH A DRY NORTHWEST
FLOW OVERTAKING THE REGION. STILL HOLDING ONTO A FEW RESIDUAL
SHOWERS OVER THE FAR EASTERN CWA WEDNESDAY...BUT EXPECT CHANCES TO
DECREASE DURING THE DAY. HIGH PRESSURE WILL BUILD OVER THE AREA
THURSDAY THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND EACH DAY.
MEX GUIDANCE IS SHOWING TEMPERATURES IN THE VEGAS VALLEY REACHING
THE MID TO UPPER 80S BY NEXT WEEKEND. NOT MUCH IN THE WAY OF CLOUD
COVER...BUT RAPID SNOWMELT OVER THE HIGHER TERRAIN MAY LEAD TO A FEW
AFTERNOON CUMULUS.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST BETWEEN 10-18 KNOTS
WITH OCCASIONAL GUSTS OVER 20 KNOTS WILL CONTINUE THROUGH 10Z AS A
WEAK COLD FRONT APPROACHES THE VALLEY. CURRENT MODEL GUIDANCE IS
SHOWING A WIND SHIFT TO THE NORTHWEST BETWEEN 10-12Z MONDAY MORNING.
WINDS ARE EXPECTED TO DECREASE AS THE COLD FRONT MOVES THROUGH THE
AREA WITH WINDS GENERALLY IN THE 6-10 KNOT RANGE. SKIES WILL REMAIN
MOSTLY CLEAR WITH A FEW CLOUDS IN THE 14-16K FOOT RANGE. ANOTHER
SYSTEM WILL APPROACH THE AREA TUESDAY BRINGING ANOTHER ROUND OF
GUSTY WINDS TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONGEST WINDS CONTINUE TO OCCUR OVER WESTERN SAN
BERNARDINO COUNTY WITH SUSTAINED WEST WINDS OF 20-30 KNOTS ALONG
WITH OCCASIONAL GUSTS OVER 40 KNOTS ARE LIKELY THROUGH 12Z MONDAY
MORNING. ELSEWHERE SOUTHWEST TO WEST WINDS OF 16-26 KNOTS AND GUSTS
OVER 30 KNOTS ARE POSSIBLE AS A WEAK COLD FRONT APPROACHES THE AREA.
WINDS WILL DECREASE EARLY MONDAY MORNING AND SHIFT TO THE NORTHWEST
AROUND 7-11 KNOTS. MID CLOUDS AROUND 10-12K FEET WILL REMAIN THROUGH
04Z OVER ESMERALDA...CENTRAL NYE...AND LINCOLN COUNTIES BEFORE
DECREASING OVERNIGHT. LIGHTER NORTHWEST WINDS ARE EXPECTED MONDAY
ALONG WITH MOSTLY CLEAR SKIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY ZONE 523 IN EFFECT THROUGH 3 AM MONDAY.
&&

HARRISON/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 6, 3:05 AM PST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 AM PDT SUN APR 6 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-070700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
405 AM PDT SUN APR 6 2008 /405 AM MST SUN APR 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING STRONG WEST WINDS TO THE WESTERN
MOJAVE DESERT THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN
EFFECT FOR PORTIONS OF WESTERN SAN BERNARDINO COUNTY. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS IN THE WESTERN MOJAVE DESERT WILL SUBSIDE EARLY MONDAY
MORNING. A STRONGER STORM WILL AFFECT MUCH OF THE REGION DURING
THE MIDDLE OF THE WEEK...BRINGING BREEZY TO WINDY CONDITIONS...A
CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW...AND COOLER TEMPERATURES.
QUIET WEATHER IS EXPECTED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Apr 6, 4:30 PM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT SUN APR 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
04/06/2008  M46 MPH          SAN BERNARDINO     CA   ASOS

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
April 6, 10:20 PM PST
Where
Western Mojave Desert forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 25 miles NNE of Daggett, CA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87314.